Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 68, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2011, 5:52 PM EDT for Chippewa County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 5:52 PM EDT (21:52 UTC)
- Expired
- Jul 5, 2011, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 165 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878
WUUS53 KAPX 052152
SVRAPX
MIC033-052245-
/O.NEW.KAPX.SV.W.0068.110705T2152Z-110705T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EDT TUE JUL 5 2011
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN...
* UNTIL 645 PM EDT
* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOO JUNCTION...OR 22 MILES SOUTHWEST OF PARADISE...AND MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HULBERT...ECKERMAN...STRONGS...THREE LAKES...FIBRE...RACO...BAYVIEW
CAMPGROUND...MACKINAW LAKE AND PLATT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4647 8491 4648 8486 4645 8483 4646 8478
4649 8471 4649 8466 4616 8474 4616 8483
4622 8512 4625 8512 4625 8525 4649 8524
4649 8492
TIME...MOT...LOC 2152Z 283DEG 18KT 4638 8531
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
399
WWUS34 KAPX 052224
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
624 PM EDT TUE JUL 5 2011
MIC033-052245-
/O.CON.KAPX.SV.W.0068.000000T0000Z-110705T2245Z/
CHIPPEWA MI-
624 PM EDT TUE JUL 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CHIPPEWA COUNTY UNTIL 645 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HULBERT...OR 22 MILES SOUTH OF PARADISE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
ECKERMAN...THREE LAKES AND STRONGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4642 8472 4621 8473 4622 8512 4625 8512
4625 8521 4626 8525 4641 8524
TIME...MOT...LOC 2224Z 271DEG 20KT 4632 8505
WIND...HAIL 60MPH 1.00IN
$$207
WWUS34 KAPX 052245
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
645 PM EDT TUE JUL 5 2011
MIC033-052254-
/O.CAN.KAPX.SV.W.0068.000000T0000Z-110705T2245Z/
CHIPPEWA MI-
645 PM EDT TUE JUL 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHIPPEWA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.
LAT...LON 4642 8472 4621 8473 4622 8512 4625 8512
4625 8521 4626 8525 4641 8524
TIME...MOT...LOC 2244Z 283DEG 18KT 4632 8494
WIND...HAIL <50MPH <.50IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:07 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 5, 4:07 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT TUE JUL 5 2011 .SYNOPSIS.../ISSUED AT 406 PM/ LOW PRESSURE PASSING THROUGH ONTARIO...WILL DRAG A COLD FRONT THROUGH THE GREAT LAKES TONIGHT. THE FRONT WILL BRING CHANCES OF SHOWERS AND THUNDERSTORMS TONIGHT AND EARLY WEDNESDAY...BEFORE HIGH PRESSURE BRINGS A RETURN TO FAIR WEATHER AND SEASONAL TEMPERATURES INTO THE UPCOMING WEEKEND. THE NEXT CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL SATURDAY NIGHT INTO SUNDAY...AS ANOTHER COLD FRONT APPROACHES THE REGION. JZ && .SHORT TERM.../ISSUED AT 406 PM/...TONIGHT SFC LOW PRESSURE CONTINUES TO ADVANCE THROUGH EASTERN ONTARIO WITH AN ILL-DEFINED FRONT STRETCHED ACROSS LAKE SUPERIOR AND BACK INTO CENTRAL/SOUTHERN MINNESOTA. NARROW RIBBON OF LOW LEVEL MOISTURE HAS ADVANCED INTO THE CWA KICKING DEW POINTS INTO THE LOWER TO MIDDLE 60S FOR MOST AREAS. MEANWHILE...TEMPS HAVE WARMED THROUGH THE 80S TO NEAR 90 IN SOME SPOTS...RESULTING IN A BIT MORE INSTABILITY THAN PREVIOUS EXPECTED THIS AFTERNOON...IN THE ORDER OF 1000-1500 J/KG MLCAPE. CINH HAS KEPT ANY SHOWER/TSTM AT BAY ACROSS THE APX CWA...ALTHOUGH THERE IS A FAIRLY NICE CU BUILD-UP OVER THE E/SE PART OF THE CWA. UPSTREAM....THIN LINE OF SHOWERS/STORMS HAVE DEVELOPED OVER NE WISCONSIN IN THE GREEN BAY AREA...WITHIN AN AREA OF GREATER INSTABILITY AND DIFFERENTIAL HEATING. ROBUST CONVECTION IN THIS LINE IS HAVING DIFFICULTY MOVING ACROSS THE COLDER LAKE ALTHOUGH AN AREA OF REMNANT SHOWER ACTIVITY IS TRYING TO WORK EASTWARD INTO THE FAR WESTERN COUNTIES. THIS EVENING...TRICKY FORECAST WITH STILL SOME UNKNOWNS. BULK OF SHOWER/TSTM ACTIVITY OVER NE WISCONSIN WILL LIKELY FIZZLE AS IT WORKS ACROSS THE LAKE...ALTHOUGH RADAR TRENDS INDICATE SOME OF THE REMNANT SHOWER ACTIVITY WILL SLIDE INTO AREAS AROUND FKS/MBL/TVC...AND PLAN TO CARRY A PERIOD OF HIGHER POPS IN THAT AREA INTO THE EVENING. IN ADDITION...STILL THE POTENTIAL FOR SHOWERS/ STORMS TO DEVELOP IN IN THE S/SE COUNTIES OVER THE NEXT FEW HOURS WHERE DECENT CU BUILD-UP RESIDES AND WILL ALSO FOCUS HIGHER POPS ACROSS THAT AREA AS WELL. OVERNIGHT...SFC FRONT EXPECTED TO SLIP SOUTHWARD THROUGH THE CWA... EXITING EARLY WEDNESDAY MORNING. OBVIOUSLY OUTSIDE OF PEAK HEATING...ALTHOUGH OVERNIGHT TEMPS WILL STAY ON THE MILDER SIDE...PERHAPS ENOUGH TO RETAIN SOME INSTABILITY AND JUSTIFY KEEPING CHANCY POPS FOR SHOWERS/A FEW TSTMS THROUGH WEDNESDAY MORNING AS THE FRONT SLIPS THROUGH. SEVERE POTENTIAL...FAIRLY LOW. PER KAPX VAD WIND PROFILE WINDS THROUGH 500 MB REMAIN WEAK...GENERALLY LESS THAN 25 KNOTS AND NOT SUPPORTIVE OF WELL ORGANIZED CONVECTION. FREEZING LEVELS ABOVE 13K FEET NOT SUPPORTIVE OF LARGE HAIL. STILL SOME DECENT INSTABILITY THROUGH EARLY TO MID EVENING AND ONE CAN NEVER RULE A FEW PULSE STORMS PRODUCING SOME BRIEF STRONG WINDS OR HAIL. BUT AN ORGANIZED SEVERE WEATHER THREAT LOOKS UNLIKELY AT THIS POINT. ADAM && .LONG TERM.../ISSUED AT 406 PM/...WEDNESDAY AND BEYOND SHORT RANGE (WEDNESDAY/THURSDAY)...LARGE SCALE PATTERN AT THE START OF THE FORECAST PERIOD FEATURES A TYPICAL EARLY JULY PATTERN...WITH ESSENTIALLY ZONAL FLOW ACROSS THE NORTHERN TIER OF STATES WITH AN EXPANSIVE RIDGE FROM THE CENTRAL/SOUTHERN PLAINS WESTWARD INTO CALIFORNIA...AND SOME WEAKNESS IN THE FLOW ACROSS THE SOUTHEASTERN STATES. SHORT WAVE ENERGY MOVING ACROSS NORTHEAST ONTARIO INTO QUEBEC WILL PUSH A COLD FRONT THROUGH LOWER MICHIGAN WEDNESDAY MORNING...THIS SHOULD BRING RAIN CHANCES TO AN END FOR THE MOST PART. THERE COULD BE A LITTLE RESIDUAL INSTABILITY DURING THE LATE MORNING/EARLY AFTERNOON ADJACENT TO SAGINAW BAY...WHICH COULD BE ACTED UPON BY SUBTLE LAKE HURON BREEZE/CONVERGENCE AXIS TO SQUEEZE OUT SOME ADDITIONAL SHOWERS FROM OSCODA SOUTH. OTHERWISE...AFTER A BIT OF FOG AND/OR LOW CLOUDS TO START SHOULD SEE MORE SUN AS THE DAY WEARS ON. HIGH PRESSURE WEDGES INTO THE STATE WEDNESDAY NIGHT...AND SETTLES IN FOR THURSDAY AS WEAK WARM ADVECTION DEVELOPS AROUND THE NORTH SIDE INTO UPPER MICHIGAN ALONG WITH SOME LOW LEVEL MOISTURE RETURN. THIS MAY GENERATE SOME INSTABILITY THURSDAY AFTERNOON WITH HEATING ACROSS THE UPPER PENINSULA...WILL HAVE TO WATCH FOR THE POSSIBILITY OF SPOTTY CONVECTION POPPING ALONG COLLIDING LAKE BREEZE BOUNDARIES. EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...LOTS OF SUBTLETIES IN THE PATTERN HEADING INTO THE WEEKEND MAKES FOR A TRICKY FORECAST. STARTING RIGHT OF THE BAT FRIDAY WITH HEIGHT FALLS PASSING MOSTLY NORTH OF THE GREAT LAKES BUT SOME FORCING WILL CLIP THE FORECAST AREA. NARROW THETA-E RIDGE FOLDING INTO THE UPPER PENINSULA BY FRIDAY...BUT OTHER MESOSCALE DIFFERENCES IN THE GUIDANCE LEAD TO CONCERNS AS TO WHETHER OR NOT THIS WILL BE ENOUGH TO ADD PRECIP TO THE FORECAST FRIDAY/FRIDAY NIGHT. DOESN'T TAKE MUCH THIS TIME OF YEAR TO CAUSE PROBLEMS...THOUGH CONSENSUS FORECAST IS TO STAY DRY. SO WILL KEEP CONTINUITY AND HOLD ONTO A DRY FORECAST FOR FRIDAY/ FRIDAY NIGHT WITH RESERVATIONS...BUT PROBABLY BETTER TO RE-EVALUATE THIS POTENTIAL AS IT MOVES INTO THE REALM OF THE SHORTER TERM GUIDANCE SINCE THE FEATURES OF INTEREST ARE RATHER WEAK (THE LAKE BREEZE POSSIBILITY MENTION FOR THURSDAY AFTERNOON COULD COME MORE STRONGLY INTO PLAY FRIDAY AFTERNOON). FOCUS FOR THE REMAINDER OF THE WEEKEND WILL BE ON SHORT WAVE ENERGY CROSSING CENTRAL CANADA WHICH IS EXPECTED TO PUSH A COLD FRONT THROUGH THE UPPER GREAT LAKES IN THE LATER MONDAY/TUESDAY TIME FRAME. THIS WILL BRING WARMER AND MORE HUMID WEATHER BACK INTO NORTHERN MICHIGAN BY SUNDAY/MONDAY... AND INCREASE THE THREAT FOR THUNDERSTORMS ESPECIALLY DURING THE LATTER HALF OF THE WEEKEND AND INTO MONDAY. THIS WILL AGAIN BE FOLLOWED BY COOLER AND LESS HUMID WEATHER HEADING INTO THE MIDDLE OF NEXT WEEK. WILL GRADUALLY INCREASE TEMPERATURES THROUGH THE WEEKEND...SUNDAY/ MONDAY COULD BE QUITE WARM PROVIDED CONVECTIVELY INDUCED CLOUD COVER DOESN'T GET TOO OUT OF HAND. WON'T GO OVERBOARD WITH TEMPERATURES YET FOR SUNDAY/MONDAY BEFORE COOLING THINGS DOWN AGAIN FOR TUESDAY. JPB && .MARINE.../ISSUED AT 406 PM/ HIGH PRESSURE AND WEAK GRADIENT BUILDING INTO THE UPPER GREAT LAKES FOR THE MIDWEEK PERIOD WILL KEEP THE NEARSHORE WATERS RELATIVELY TRANQUIL ONCE WE GET INTO WEDNESDAY. LOCAL EFFECTS WILL BECOME PREDOMINANT THROUGH THURSDAY. JPB && .AVIATION.../ISSUED AT 133 PM/...VALID FOR 18Z TAFS ILL-DEFINED FRONT WILL DROP INTO UPPER MICHIGAN THIS AFTERNOON THEN PROGRESS DOWN THROUGH NRN LOWER MICHIGAN TONIGHT. AXIS OF HIGHER DEW POINT AIR AHEAD OF THE FRONT WILL FOLD DOWN THROUGH NORTHERN LOWER MICHIGAN THROUGH TONIGHT. COUPLED WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON...AND CONTINUING THROUGH A GOOD PORTION OF THE NIGHT AS THE FRONT SAGS DOWN THROUGH THE REGION. HOWEVER...GIVEN THE LOWER CHANCES FOR RAIN...HAVE NOT INCLUDED EXPLICIT IN ANY TERMINAL FORECAST AT THIS POINT. BUT ANTICIPATE AMENDMENTS TO THE FORECAST IF/WHEN SHOWERS OR STORMS MATERIALIZE AND LOOK TO IMPACT ANY ONE TERMINAL LOCATION. WEDNESDAY...COOLER/DRIER AIR WILL FILTER INTO NORTHERN MICHIGAN AND END ANY SHOWER/THUNDERSTORM THREAT AT THE TERMINALS BY EARLY MORNING. ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 5, 4:00 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT TUE JUL 5 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 409 PM EDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS EVENING. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING NEAR SAGINAW BAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JPB
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.